Statin medications (Lipitor and Crestor) have been mainstays in the treatment of cholesterol for the past 30 years. They have a proven track record of safety and effectiveness in preventing heart attacks and strokes. Although serious side effects from these medications are very very uncommon (I’ve never seen any in my practice over 30 years), minor side effects, like muscle aches happen fairly frequently. This is definitely something we’ve observed, but a recent study has called this connection into question.
In a seminal study in THE LANCET, a major British Medical Journal, patients who were on statins and were told that they might cause muscle pains, experienced more muscles pains (even though they were not on a statin….they were on placebo.) We call this the NOCEBO effect, which is the opposite of the PLACEBO effect.
In the PLACEBO effect, being told that taking a medication can cause positive/curative symptoms, patient tend to feel better. The NOCEBO effect, is just the opposite. When patients are told a prescription can cause negative side effects, they are more likely to experience those.
Read more about this study >>>>>HERE<<<<